Alert archive / Kansas / Special Weather Statements in 2017
Special Weather Statement, NWS Wichita, KS
NWS Wichita, KS issued this special weather statement at Apr 16, 2017, 1:13 AM CDT for Kingman County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 16, 2017, 1:13 AM CDT (06:13 UTC)
- Expired
- Apr 16, 2017, 1:45 AM CDT
- In force
- 32 min
- Issued by
- NWS Wichita, KS
County Kingman County, KS
The radar
The Wichita radar (KICT), 77 km from the middle of the area, began a volume at 06:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 6.2 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1292 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 2243 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
857 WWUS83 KICT 160613 SPSICT Special Weather Statement National Weather Service Wichita KS 113 AM CDT SUN APR 16 2017 KSZ082-160645- Kingman KS- 113 AM CDT SUN APR 16 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Kingman County in south central Kansas... * Until 145 AM CDT * At 112 AM CDT...National Weather Service meteorologists were tracking a strong thunderstorm 7 miles southeast of Cunningham, or 11 miles west of Kingman...moving east at 20 mph. wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Kingman, Cunningham, Nashville, Willowdale, Zenda, Spivey, Cleveland, Penalosa, Rago and Kingman Airport. LAT...LON 3739 9846 3773 9847 3773 9806 3739 9805 TIME...MOT...LOC 0613Z 290DEG 18KT 3759 9831 $$ DARMOFAL
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Apr 15, 11:40 PM CDT, 1 hour 33 minutes earlier.
Area forecast discussion, Apr 15, 11:40 PM CDT, 1 hour 33 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1140 PM CDT Sat Apr 15 2017 .UPDATE... Issued at 928 PM CDT Sat Apr 15 2017 Convection continues along a slow moving cold front, from KSLN to KGBD. Training and back building storms and a few severe storms continue in this area as low level jet continues to feed into this area. Latest short term RAP model data shows low level jet and moisture transport will begin to veer to the east-northeast towards 05-06z, which should lead to convection in Central KS waning some or beginning to propagate more to the SE. So the heavy rainfall threat will continue for a few more hours in Central KS. As this low level jet veers to along the KS Turnpike, could see additional convection develop after 06z ahead of the ongoing convection for portions of the Flint Hills and across South Central KS (ie...Wichita Metro). Current pops look on track, shifting the convection to the south- southeast overnight. There is some concern that the back building/training convection threat will shift into southern KS overnight or early Sunday morning as moisture transport stays focused from wrn OK into srn KS. The only caveat from this scenario playing out, is how strong the cold pool from the Central KS storms becomes, which could push the convective chances further south into northern OK. Will have to keep an eye on this, but will stay the course for now, as cold pool really hasn't gotten going yet. Ketcham && .SHORT TERM...(This evening through Tuesday night) Issued at 337 PM CDT Sat Apr 15 2017 Active weather pattern thunderstorm-wise expected to continue through Friday-Saturday. A cold front stretched from southeast Nebraska southwestward to a developing triple point over southwest Kansas, with a dryline extending south of the triple point into the eastern Texas Panhandle. Very strong instability (MLCAPE 2500-3500 j/kg) and 30-35 kt of effective bulk shear will be in place near and southeast of the front, where upper 50s to middle 60s dewpoints exist in the warm sector. Strong heating and areas of frontal convergence should allow widely scattered severe storms to develop toward early this evening near the front. Large hail and damaging wind gusts will be the main hazards this evening. Short-term models also indicate forcing from the low-level jet and isentropic lift may initiate scattered storms over the Flint Hills region this evening which could also pose a hail/wind threat. The cold front will shift slowly southward overnight into a 40-45 knot southerly low-level jet, which will tend to veer just ahead of the boundary late. This will likely support storms merging into larger clusters, which may have some back-building tendency, favoring locally heavy rainfall and localized flooding potential in south-central/southeast KS late tonight. Sunday-Sunday night...If overnight convection develops a fairly substantial cold pool, thinking precipitation chances will be fairly minimal Sunday morning across the forecast area, with greater chances further south across Oklahoma, in vicinity of the convectively-reinforced frontal zone. However, thinking shower/storm chances will increase late afternoon into Sunday night, as the NAM/GFS approach a subtle upper wave from the southwest, inducing warm/moist advection atop the frontal zone. Limited instability should preclude widespread severe weather. Monday-early Tuesday...A 2nd weak upper wave is expected to approach from the west, possibly supporting isolated hit-or-miss showers/storms Monday afternoon/evening, especially over southern Kansas in vicinity of weak frontal zone washing back north. This activity could linger into the nighttime hours in response to an increasing low-level jet. Furthermore, could see additional isolated activity Monday night into early Tuesday further north across central into east-central Kansas, as a Northern Plains shortwave advances a cold front into Mid-America. However, suspect better chances will remain north of the region near better forcing. Tuesday afternoon-night...Could see a few storms develop along a weakening cold front from central into northeast Kansas. If this occurs, strong instability with marginal deep layer shear would support a few severe storms. Activity could fester and/or develop through the overnight across central/northern Kansas as a strengthening low-level jet impinges on the west-east oriented frontal zone, with a continued threat for strong/severe storms and heavy rain. .LONG TERM...(Wednesday through Saturday) Issued at 337 PM CDT Sat Apr 15 2017 Wednesday afternoon-night...GFS and ECMWF overall synoptic pattern continue to suggest the potential for somewhat more widespread and/or higher end severe weather, as a vigorous shortwave and associated cold front approaches from the west, interacting with an increasingly moist/unstable airmass in place across the Heartland. What especially gets our attention is the increasing mid-upper level flow and associated deep layer shear. Details remain sketchy this far out, so check back for later forecasts. Friday-Saturday...Attention then turns to a powerful storm system expected to approach the Central/Southern Plains late week into the weekend. Despite fairly substantial spread amongst individual GFS ensemble members, overall medium range consensus continues to support the synoptic pattern surrounding this storm system. That said, thinking greatest severe weather potential will remain south of the Kansas region closer to the warm sector, with a greater potential for widespread rain/embedded storms across Kansas, along with much cooler temperatures (highs possibly in the 40s-50s and windy Fri-Sat). However, still quite a bit of uncertainty this far out, so will continue to monitor model trends. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1139 PM CDT Sat Apr 15 2017 Widely scattered storms continue across Central KS at this time, along a slow, southward moving cold front. The convection is making slow propagation to the SE so will end the VCTS for KGBD/KRSL and KSLN. As the convection propagates southeast, will include a VCTS mention for KHUT and KICT to account for this convection potential late tonight or early Sun morning. The front will continue to push south into south-central/southeast KS overnight, into a 40 knot southerly low-level jet, including some potential for storm clusters to back-build across south- central/southeast KS into early Sun morning. Some MVFR ceilings may develop along and just north of the cold front during the morning hours Sunday, possibly lingering into the afternoon hours. Ketcham && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 58 66 56 73 / 60 50 50 20 Hutchinson 55 64 53 72 / 70 50 30 20 Newton 56 65 54 71 / 50 50 40 20 ElDorado 58 67 56 72 / 70 50 50 30 Winfield-KWLD 59 68 58 74 / 70 50 50 30 Russell 49 64 50 72 / 20 20 10 10 Great Bend 50 63 50 72 / 50 30 20 20 Salina 54 65 52 73 / 60 20 20 20 McPherson 54 65 52 72 / 70 40 30 20 Coffeyville 61 69 59 74 / 70 60 60 40 Chanute 60 67 57 72 / 70 50 60 40 Iola 60 67 56 72 / 70 50 60 40 Parsons-KPPF 61 68 58 73 / 70 50 60 40 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Ketcham SHORT TERM...JMC/ADK LONG TERM...ADK AVIATION...Ketcham
Hazardous weather outlook, Apr 16, 12:06 AM CDT, 1 hour 7 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 1206 AM CDT Sun Apr 16 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-170515- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 1206 AM CDT Sun Apr 16 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Clusters of strong thunderstorms are expected to move southward across eastern and southern Kansas overnight, with the threat transitioning to locally heavy rainfall and pockets of flooding. An areal flood warning remains in effect for portions of Central Kansas including, northern Ellsworth county and southern Lincoln County. Lowland flooding and some flooded county roads are possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a slight chance of showers and thunderstorms over southern Kansas Sunday morning into the afternoon, with chances increasing late Sunday afternoon and night. While a few strong storms with small hail are possible over southern Kansas, severe weather is not expected. Periodic thunderstorm chances will continue to impact the region through much of the upcoming week. It appears the greatest potential for organized severe storms will be Wednesday afternoon and evening, although a few severe storms cannot be ruled out Monday and Tuesday evening areawide, and again Friday over far southern Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/ ADK/Ketcham
In the hours before
Local storm report, Apr 15, 9:49 PM CDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
949 PM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM HAIL 3 ENE SALINA 38.84N 97.57W
04/15/2017 M1.00 INCH SALINE KS TRAINED SPOTTER
TRAINED SPOTTER REPORTS DIME SIZED HAIL WITH A FEW
QUARTERS MIXED IN.
&&
VJPLocal storm report, Apr 15, 9:52 PM CDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
952 PM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM HAIL 8 NE ELLSWORTH 38.82N 98.12W
04/15/2017 M0.88 INCH ELLSWORTH KS TRAINED SPOTTER
TRAINED SPOTTER REPORTS LOTS OF PEA TO NICKEL SIZED HAIL.
&&
VJPLocal storm report, Apr 15, 11:52 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WICHITA KS
1152 PM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 PM HAIL 7 WSW WESTFALL 38.89N 98.12W
04/15/2017 M1.00 INCH LINCOLN KS TRAINED SPOTTER
REPORT IS ABOUT 3 NORTH OF INTERSTATE 70
0709 PM HAIL 8 N HOISINGTON 38.63N 98.78W
04/15/2017 M1.00 INCH BARTON KS TRAINED SPOTTER
TRAINED SPOTTER REPORTS NICKEL TO QUARTER SIZED HAIL.
0740 PM HAIL 6 E SUSANK 38.64N 98.67W
04/15/2017 E1.00 INCH BARTON KS TRAINED SPOTTER
LOTS OF HAIL WHICH IS PEA TO QUARTER SIZED.
0750 PM HAIL 6 SW WESTFALL 38.87N 98.08W
04/15/2017 M1.00 INCH ELLSWORTH KS TRAINED SPOTTER
SPOTTER IS LOCATED AT MILE MARKER 228 ON INTERSTATE 70.
0809 PM HAIL WESTFALL 38.93N 98.00W
04/15/2017 M1.00 INCH LINCOLN KS LAW ENFORCEMENT
0810 PM HAIL 3 SW WESTFALL 38.90N 98.04W
04/15/2017 M1.50 INCH LINCOLN KS TRAINED SPOTTER
SPOTTER SENT REPORT VIA TWITTER OF PEA TO PING PONG BALL
SIZED HAIL AND THERE WERE DRIFTS OF DIME SIZED HAIL.
0817 PM HAIL 3 S WESTFALL 38.89N 98.00W
04/15/2017 M1.00 INCH LINCOLN KS TRAINED SPOTTER
0829 PM HAIL 6 NNE LUCAS 39.13N 98.49W
04/15/2017 E1.25 INCH RUSSELL KS TRAINED SPOTTER
QUARTER TO HALF DOLLAR SIZED HAIL REPORTED.
0845 PM HAIL 12 SE LINCOLN 38.92N 97.99W
04/15/2017 M1.00 INCH LINCOLN KS TRAINED SPOTTER
QUARTER SIZED HAIL REPORTED 3 MILES NORTH OF INTERSTATE
70 AND COLT DRIVE.
0853 PM HAIL 7 WSW LINCOLN 39.00N 98.27W
04/15/2017 M1.00 INCH LINCOLN KS TRAINED SPOTTER
0905 PM HAIL 1 E GREAT BEND 38.36N 98.79W
04/15/2017 M1.00 INCH BARTON KS TRAINED SPOTTER
TRAINED SPOTTER REPORTS PEA TO QUARTER SIZED HAIL FOR THE
PAST FEW MINUTES.
0908 PM HAIL 7 S LINCOLN 38.94N 98.15W
04/15/2017 M1.00 INCH LINCOLN KS LAW ENFORCEMENT
LAW ENFORCEMENT REPORTS QUARTER SIZED HAIL ON KANSAS
HIGHWAY 14.
0914 PM HEAVY RAIN 10 SSE LINCOLN 38.91N 98.08W
04/15/2017 M4.00 INCH LINCOLN KS TRAINED SPOTTER
TRAINED SPOTTER REPORTS 4 INCHES OF RAIN HAVE FALLEN IN
THE LAST TWO HOURS AND HEAVY RAIN IS STILL FALLING.
0930 PM FLASH FLOOD 8 S LINCOLN 38.93N 98.15W
04/15/2017 LINCOLN KS TRAINED SPOTTER
TRAINED SPOTTER REPORTS WATER IS OVER ELK DRIVE AT KANSAS
HIGHWAY 14.
0940 PM HAIL 3 ENE SALINA 38.84N 97.57W
04/15/2017 M1.00 INCH SALINE KS TRAINED SPOTTER
TRAINED SPOTTER REPORTS DIME SIZED HAIL WITH A FEW
QUARTERS MIXED IN.
0950 PM HAIL 8 NE ELLSWORTH 38.82N 98.12W
04/15/2017 M0.88 INCH ELLSWORTH KS TRAINED SPOTTER
TRAINED SPOTTER REPORTS LOTS OF PEA TO NICKEL SIZED HAIL.
&&
VJPLocal storm report, Apr 16, 12:16 AM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1216 AM CDT SUN APR 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 AM FLOOD MCPHERSON 38.37N 97.66W
04/16/2017 MCPHERSON KS LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED STREET FLOODING AND SOME STREET
DAMAGE FROM THE HIGH WATER IN THE 800 BLOCK EAST EUCLID
IN MCPHERSON.
&&
CDJSpecial weather statement, Apr 16, 12:40 AM CDT, 33 minutes before
Special Weather Statement
National Weather Service Wichita KS
1240 AM CDT SUN APR 16 2017
KSZ082-160615-
Kingman KS-
1240 AM CDT SUN APR 16 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Western Kingman County in south central Kansas...
* Until 115 AM CDT
* At 1238 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Cairo...moving east at 20 mph.
hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Cunningham, Nashville, Willowdale, Zenda and Penalosa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3739 9846 3773 9847 3773 9818 3772 9818
3738 9821
TIME...MOT...LOC 0540Z 279DEG 18KT 3766 9849
DARMOFALSpecial weather statement, Apr 16, 1:13 AM CDT, 0 minutes before
Special Weather Statement National Weather Service Wichita KS 113 AM CDT SUN APR 16 2017 KSZ082-160645- Kingman KS- 113 AM CDT SUN APR 16 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Kingman County in south central Kansas... * Until 145 AM CDT * At 112 AM CDT...National Weather Service meteorologists were tracking a strong thunderstorm 7 miles southeast of Cunningham, or 11 miles west of Kingman...moving east at 20 mph. wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Kingman, Cunningham, Nashville, Willowdale, Zenda, Spivey, Cleveland, Penalosa, Rago and Kingman Airport. LAT...LON 3739 9846 3773 9847 3773 9806 3739 9805 TIME...MOT...LOC 0613Z 290DEG 18KT 3759 9831 DARMOFAL
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 7:03 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Russell | 57 min |
| Apr 15, 7:42 PM CDT | Special Weather Statement | ICT | Russell | 48 min |
| Apr 15, 7:47 PM CDT | Special Weather Statement | ICT | Barton | 43 min |
| Apr 15, 7:50 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, Saline | 55 min |
| Apr 15, 7:51 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Rice | 54 min |
| Apr 15, 8:06 PM CDT | Areal Flood Warning | ICT | Ellsworth, Lincoln, Saline | 15 hr |
| Apr 15, 8:18 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln, Russell | 57 min |
| Apr 15, 8:21 PM CDT | Flash Flood Warning | ICT | Ellsworth, Lincoln, Saline | 8 hr |
| Apr 15, 8:32 PM CDT | Special Weather Statement | ICT | Barton | 43 min |
| Apr 15, 8:37 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, Saline | 68 min |
| Apr 15, 8:39 PM CDT | Special Weather Statement | ICT | Rice | 51 min |
| Apr 15, 8:44 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 61 min |
| Apr 15, 9:39 PM CDT | Special Weather Statement | ICT | Barton | 51 min |
| Apr 15, 9:41 PM CDT | Special Weather Statement | ICT | Ellsworth | 49 min |
| Apr 15, 9:42 PM CDT | Special Weather Statement | ICT | Saline | 48 min |
| Apr 15, 10:03 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 57 min |
| Apr 15, 10:16 PM CDT | Areal Flood Warning | ICT | Barton | 12 hr |
| Apr 15, 10:38 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Rice | 44 min |
| Apr 16, 12:05 AM CDT | Areal Flood Warning | ICT | McPherson | 9 hr |
| Apr 16, 12:40 AM CDT | Special Weather Statement | ICT | Kingman | 35 min |
| Apr 16, 1:29 AM CDT | Special Weather Statement | ICT | Harvey, Sedgwick | 46 min |
| Apr 16, 1:36 AM CDT | Areal Flood Warning | ICT | Harvey | 8 hr |
| Apr 16, 1:54 AM CDT | Special Weather Statement | ICT | Sedgwick | 36 min |
| Apr 16, 2:06 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick, Sumner | 39 min |
| Apr 16, 2:12 AM CDT | Special Weather Statement | ICT | Butler | 33 min |
| Apr 16, 2:38 AM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sedgwick, Sumner | 31 min |
| Apr 16, 2:43 AM CDT | Areal Flood Warning | ICT | Butler, Sedgwick | 6 hr |
| Apr 16, 3:12 AM CDT | Special Weather Statement | ICT | Cowley, Sumner | 33 min |
| Apr 16, 4:29 AM CDT | Special Weather Statement | ICT | Chautauqua, Montgomery | 46 min |
| Apr 16, 5:11 AM CDT | Special Weather Statement | ICT | Labette, Montgomery, Neosho | 49 min |
| Apr 16, 6:46 PM CDT | Special Weather Statement | ICT | Chautauqua | 44 min |
| Apr 16, 6:50 PM CDT | Special Weather Statement | ICT | Sumner | 40 min |
Nearby
Special Weather Statements in Kansas, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.